By Steven Reinberg and Margaret Steele
MONDAY, Oct. 22 (HealthDay News) -- Twenty-three people have now died and 297 have been sickened in the nationwide meningitis outbreak apparently tied to contaminated steroid injections, U.S. health officials reported Monday.
The count finds deaths and infections spread across 16 states, according to the U.S. Centers for Disease Control and Prevention (CDC).
Federal health officials said Thursday that fungus found in steroid injections produced by a Massachusetts specialty pharmacy matched the fungus linked to the outbreak. The officials said they'd confirmed the presence of the fungus, Exserohilum rostratum, in unopened vials of a steroid produced by the New England Compounding Center.
The vial came from one of three lots recalled by the Framingham-based company last month, officials from the CDC and the U.S. Food and Drug Administration said.
The steroid, methylprednisolone acetate, is injected into patients for back and joint pain. The company has since shut down operations and stopped distributing its products, health officials said.
The CDC and state health departments estimate that roughly 14,000 patients may have gotten steroid injections from the three lots, and nearly 97 percent of them have been contacted for medical follow-up.
Meningitis is a potentially fatal inflammation of the lining surrounding the brain and spinal cord.
On Friday, the New England Journal of Medicine published two articles on the outbreak, including a report on what's believed to be the first case in the outbreak -- a man in his 50s with a history of back and joint pain. He showed up at Vanderbilt University Medical Center in Nashville complaining of head and neck pain. Despite a series of medical interventions, he died after a 22-day stay at the hospital.
An autopsy revealed the presence of the fungus Aspergillus fumigatus. It's the only case of this type of fungus detected in the outbreak so far; all other cases apparently involved the fungus Exserohilum rostratum, the journal said.
In a commentary accompanying the case report, doctors said many of the patients affected by the outbreak have been older adults with preexisting health problems, making treatment decisions difficult. At this point, the best treatment seems to be at least three months of antifungal therapy, the doctors who wrote the commentary said.
All of the fungal meningitis patients identified so far were thought to be injected with methylprednisolone acetate from the Massachusetts pharmacy, according to the CDC.
Three of the 297 cases involve what the CDC calls "peripheral joint infection," meaning an infection in a knee, hip, shoulder or elbow. These joint infections aren't considered as dangerous as injections near the spine for back pain that have been linked to the potentially fatal meningitis infections.
The 14,000 people who may have gotten injections of the steroid include not only patients who got shots for back pain and are most at risk for meningitis, but also others who received shots for pain in their knees and shoulders.
The FDA said it was advising all health care professionals to follow up with any patients who were given any injectable drug from or produced by the New England Compounding Center. These drugs include medications used in eye surgery, and a heart solution purchased from or produced by the company after May 21.
The New England Compounding Center is what's known as a compounding pharmacy. These pharmacies combine, mix or alter ingredients to create specific drugs to meet the specific needs of individual patients, according to the FDA. Such customized drugs are frequently required to fill special needs, such as a smaller dose, or the removal of an ingredient that might trigger an allergy in a patient.
The CDC on Monday had the following state-by-state breakdown of cases: Florida: 17 cases, including 3 deaths; Idaho, 1 case; Illinois, 1 case; Indiana: 40 cases, including 2 deaths; Maryland: 17 cases, including 1 death; Michigan: 62 cases, including 5 deaths; Minnesota: 7 cases; New Hampshire: 10 cases; New Jersey: 16 cases; New York: 1 case; North Carolina: 2 cases, including 1 death; Ohio: 11 cases; Pennsylvania: 1 case; Tennessee: 69 cases, including 9 deaths; Texas: 1 case; Virginia: 41 cases, including 2 deaths.
Health officials said they expect to see more cases of the rare type of meningitis, which is not contagious, because symptoms can take a month or more to appear.
Infected patients have developed a range of symptoms approximately one to four weeks following their injection. People who have had a steroid injection since July, and have any of the following symptoms, should talk to their doctor as soon as possible: worsening headache, fever, sensitivity to light, stiff neck, new weakness or numbness in any part of your body or slurred speech, the CDC said.
Infected patients must receive intravenous drugs in a hospital.
Compounding pharmacies like the New England Compounding Center traditionally started out as community-based neighborhood druggists. But over time, the practices of some compounding pharmacies have expanded, sometimes beyond their intended limits, experts explained.
According to the Associated Press, this isn't the first time the New England Compounding Center has encountered problems with contaminated injections. In 2007, the company settled a lawsuit that claimed that an 83-year-old man died in 2004 after contracting fatal bacterial meningitis from a shot produced by the compounding center. The pharmacy reached a settlement with the man's widow before the case went to trial, the AP said.
Compounding pharmacies aren't subject to the same FDA oversight as regular drug manufacturers are, and some members of Congress now say the meningitis outbreak highlights the need for more regulatory control.
The CDC released a list of the approximately 75 health-care facilities that received contaminated product.
The U.S. National Library of Medicine has more about injections for back pain.
SOURCES: Oct. 22, 2012, updated statistics, U.S. Centers for Disease Control and Prevention; Oct. 19, 2012, New England Journal of Medicine, online; Oct. 18, 2012, news release, U.S. Centers for Disease Control and Prevention, and U.S. Food and Drug Administration; Associated Press
Copyright © 2012 HealthDay. All rights reserved.
|Previous: Lack of Sleep May Trip Up Student Athletes||Next: Health Tip: Secure Your Child in a Booster Seat|
Reader comments on this article are listed below. Review our comments policy.
Submit your opinion:
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community